Anticonvulsants are not only used for the treatment of epilepsy but are now used with increasing frequency for the treatment of mood disorders, such as bipolar disorder. Recent studies have indicated that anticonvulsants may negatively affect bone mineral density, as well as increase fracture risk. This seems to be especially common with the older anticonvulsants (e.g., phenobarbital, carbamazepine, phenytoin, and valproate); however, the data regarding lamotrigine and other newer anticonvulsants is much more limited. While bone loss is more often seen with long-term use of these medications, several reports indicate that decreased bone density may also be detected within the first 1-5 years of use.
A recent review of the literature by Lee and colleagues suggests that anticonvulsants may increase the odds of fracture by 1.2 to 2.4 times. One of the 24 studies included in the review suggests that high dose vitamin D supplementation may increase bone density in patients treated with anticonvulsant medications; however, there were no randomized controlled studies looking at strategies to prevent fracture.
At this time, the exact mechanism by which these drugs affect bone structure is unknown. It has been suggested that hepatic enzyme induction by drugs such as phenytoin, phenobarbital, and carbamazepine may increase the metabolism of 25-hydroxyvitamin D to inactive metabolites, yet enzyme-inhibiting valproate also appears to have bone depleting effects. Researchers have also studied mouse models, which indicate there may be genetic factors involved in the development of AED induced bone disease.
It appears that older post-menopausal women may be at greater risk for bone loss and fracture given lower baseline bone density, lower levels of physical activity, and decreased exposure to sunlight (which triggers vitamin D synthesis). It is clear, however, that healthy pre-menopausal women may also experience bone loss when treated with anticonvulsants.
Currently, there are no formal recommendations regarding the prevention, identification, and treatment of bone disease in patients using anticonvulsants; however, Nakken and Tauboll recommend:
- Moderate sunlight exposure
- Weight bearing exercise
- Avoidance of other drugs that may deplete bones
- Smoking cessation
- Limiting alcohol consumption
- Adequate dietary calcium and vitamin D consumption
- Periodic bone mineral density screening based on individual risk factors
- Anti-osteoporotic treatment if bone loss is identified
It is clear that more research is needed at this time to guide the evaluation and treatment of bone disease in patients on anticonvulsant medications.
Betty Wang, MD
Lee RH, Lyles KW, Colón-Emeric C. A review of the effect of anticonvulsant medications on bone mineral density and fracture risk. Am J Geriatr Pharmacother 2010; 8(1):34-46.
Nakken KO, Taubøll E. Bone loss associated with use of antiepileptic drugs. Expert Opin Drug Saf. 2010.
Senn SM, Kantor S, Poulton IJ, Morris MJ, Sims NA, O’Brien TJ, Wark JD. Adverse effects of valproate on bone: Defining a model to investigate the pathophysiology. Epilepsia 2010.
Verrotti A, Coppola G, Parisi P, Mohn A, Chiarelli F. Bone and calcium metabolism and antiepileptic drugs. Clin Neurol Neurosurg. 2010; 112(1):1-10.